Wyoming, 2011

High Wind in Wyoming, November 22, 2011

November 22, 2011 · NWS RIW · 2 events in 2 counties and zones

High wind developed along the Absaroka Mountains and funneled into Clarks Fork Canyon. Gusts to 87 mph were recorded along Chief Joseph Highway and a gust of 74 mph was measured at the fire station in Clark.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High wind developed along the Absaroka Mountains and funneled into Clarks Fork Canyon. Gusts to 87 mph were recorded along Chief Joseph Highway and a gust of 74 mph was measured at the fire station in Clark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 22, 10:56 AM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Nov 22, 10:56 AM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1056 AM MST TUE NOV 22 2011

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

FOCUS ON THIS SHORT TERM IS MAINLY TEMPERATURES ACROSS WEST
CENTRAL WYOMING. IN THE VERY NEAR TERM...HIGH WIND EVENT SETTING
UP ACROSS NORTHWEST PARTS OF THE STATE. MOUNTAIN WAVE SIGNATURE
FORECAST NEAR CODY EARLY THIS MORNING WITH STRONG GAP WINDS TO
FOLLOW LATER THIS MORNING AND AFTERNOON WEST OF CODY AND NORTHWEST
ALONG THE CHIEF JOSEPH HIGHWAY. WINDS WILL BE AIDED BY APPROACHING
300MB JET THIS AFTERNOON AND SHARP TEMP GRADIENT ACROSS THE
MOUNTAINS. THEREFORE...HIGH WIND WARNING WILL CONTINUE FOR MOST
OF TODAY. GRADIENT RELAXES ACROSS THIS AREA BY THIS EVENING.

ACTUALLY...SURFACE WINDS SHOULD INCREASE LATER TODAY THROUGH
WEDNESDAY ACROSS CENTRAL AND SOUTHERN PARTS OF FORECAST AREA.
EXCEPTIONS WILL LIKELY BE THE WIND RIVER AND GREEN RIVER BASINS.
BREEZY TO WINDY AREAS ACROSS THE LOWER ELEVATIONS WILL RESULT IN
40S TO LOWER 50S FOR DAYTIME HIGHS WITH MORE WIDESPREAD 50S ON
WEDNESDAY EAST OF THE CONTINENTAL DIVIDE. PATTERN AND MID LEVEL FLOW
A BIT MORE TRICKY FOR CENTRAL WY BASINS. CURRENT THINKING IS THAT
TEMPS WILL MAKE A BIG JUMP WEDNESDAY AFTERNOON...EVEN IF MIXING OF
SOUTHWEST WINDS IS LIMITED. WILL ALSO HAVE TO WATCH FOR LEE
ENHANCED CLOUDS THAT COULD HAVE AN AFFECT ON TEMPS...ALTHOUGH
MODELS KEEP AIRMASS FAIRLY DRY UP TO 300MB WEDNESDAY THROUGH EARLY
THURSDAY...ESPECIALLY EAST OF THE DIVIDE.

IN TERMS OF PRECIPITATION...SCATTERED SNOW SHOWERS TO REMAIN OVER
THE WESTERN MOUNTAINS TODAY. ANY SNOW SHOULD DISSIPATE BY TONIGHT
WITH MID/UPPER LEVEL RIDGE AXIS OVER WY. FLOW THEN BACKS TO THE
SOUTHWEST WEDNESDAY INTO THANKSGIVING DAY WITH ANY COLD AIR
STAYING WELL NORTH OF THE STATE. HOWEVER...PACIFIC MOISTURE WILL
ONCE AGAIN INCREASE OVER FAR WESTERN WY AHEAD OF INCOMING TROUGH
OF LOW PRESSURE. BETTER LIFT AND SATURATION THEN BEGINS TO OCCUR
THURSDAY NIGHT IN THE WESTERN MOUNTAINS...RESULTING IN INCREASING
SNOW CHANCES. THIS WILL BE MONITORED MORE CLOSELY OVER THE NEXT
FEW SHIFTS. EITHER WAY...THANKSGIVING DAY LOOKS DRY.

.LONG TERM...FRIDAY THROUGH MONDAY

MEDIUM RANGE PERIOD SHOWS A QUICK HITTING SHORTWAVE ON FRIDAY
FOLLOWED BY A BUILDING RIDGE OVER THE WEEKEND AND THEN ANOTHER
POTENTIAL SHORTWAVE EARLY NEXT WEEK.

THE FRIDAY SHORTWAVE IS FORECAST WELL BY BOTH THE ECMWF AND THE
GFS SO THE IDEA OF HIGH MOUNTAIN POPS AND AT LEAST A CHANCE ACROSS
THE FAR NORTH AND I80 CORRIDOR. SHOULD ALSO BE A LOT OF WIND
ACROSS THE MOUNTAINS AND NORMALLY WINDY AREAS. WILL LIKELY NEED TO
HIT THE WINDS HARDER IN THE NEXT FEW RUNS ACROSS THE WIND CORRIDOR.
TRANSITORY RIDGE THEN MOVES IN OVER THE WEEKEND WITH MUCH WARMER
TEMPERATURES ALOFT AND POTENTIAL FOR MORE BASIN INVERSIONS AND
TOUGH TEMPERATURE FORECASTS. RIDGE AXIS MOVES OVERHEAD ON SUNDAY
WITH THE THREAT OF STRONG TO HIGH WINDS ALONG THE CODY FOOTHILLS
ONCE AGAIN. MUCH WARMER IN THE WINDY AREAS WITH TRAPPED BASINS
REMAINING CHILLY...ESPECIALLY WEST OF THE DIVIDE. THE SHORTWAVE
NEXT MONDAY IS FORECAST BY BOTH THE ECMWF AND THE GFS TO SPLIT AS
IT MOVES ACROSS THE WEST WITH A DECENT FROPA BUT ONLY THE GFS IS
SHOWING WIDESPREAD PCPN EAST OF THE DIVIDE. WILL LEAN TOWARDS THE
MORE CONSERVATIVE ECMWF FOR NOW AND CONFINE THE CHANCE POPS TO THE
MOUNTAINS WITH SOME SLIGHT CHANCES ACROSS THE LOWER ELEVATIONS OF
THE NORTH AND EAST FOR NOW. WILL WATCH THIS DISTURBANCE AND TRENDS
OVER THE NEXT COUPLE DAYS.

&&

.AVIATION.../18Z ISSUANCE/

WESTERN WYOMING...ANOTHER DISTURBANCE IS MOVING INTO THE NORTHWEST
PART OF THE STATE...BRINGING MORE LIGHT SNOW TO THE WESTERN
MOUNTAINS AND VALLEYS...WITH SHOWERS TO THE UPPER GREEN RIVER
BASIN. MVFR CONDITIONS LIKELY AROUND KJAC UNTIL AROUND SUNSET WITH
THE HIGHER TERRAIN OBSCURED. SOME PATCHY FOG IS STILL HANGING
AROUND KBPI AND KPNA...BUT IS EXPECTED TO DISSIPATED WITHIN A
COUPLE OF HOURS AS THE POTENTIAL SHOWERS MOVE THROUGH. AFTER THE
SNOW ENDS...CLOUDINESS SHOULD DIMINISH ENOUGH BY 03Z FOR FOG TO
BEGIN DEVELOPING ONCE AGAIN...WHICH WILL REMAIN UNTIL MID MORNING
WEDNESDAY. THUS MVFR AND IFR VSBY AND CEILING LIKELY FOR SEVERAL
HOURS. HIGH PRESSURE BUILDS IN WEDNESDAY TO BRING CLEARING
SKIES....WITH THE NEXT STORM MOVING IN THURSDAY NIGHT INTO FRIDAY.

REST OF THE AREA...THE SURFACE PRESSURE GRADIENT AND WEATHER
PATTERN HAVE BROUGHT STRONG WINDS TO THE FOOTHILLS AROUND CODY AS
WELL AS THE WIND CORRIDOR FROM KRKS TO KCPR. KCPR LIKELY TO SEE
GUSTS AROUND 40 KNOTS THIS AFTERNOON WITH CONTINUED GUSTS AROUND
30 KNOTS OVERNIGHT. GUSTS OVER 40 KNOTS ARE LIKELY AROUND KCOD AS
WELL AS TURBULENCE IN THE DOWNSLOPE FLOW. GUSTY WIND LIKELY AROUND
KLND AS WELL THIS AFTERNOON. VFR CONDITIONS WITH VERY LITTLE
CHANCE OF PRECIPITATION EXPECTED UNTIL FRIDAY.

&&

.FIRE WEATHER...

A BREEZY TO WINDY PERIOD CAN BE EXPECTED ACROSS MOST OF THE
DISTRICT DUE TO A STRONG UPPER LEVEL JET AND LOWERING PRESSURE
EAST OF THE CONTINENTAL DIVIDE. THE STRONGEST WIND WILL BE ALONG
THE NORTHERN ABSAROKAS NEAR CHIEF JOSEPH HIGHWAY SOUTH TO NEAR CODY.
THESE WIND SPEEDS WILL LOWER SURFACE RELATIVE HUMIDITIES THROUGH
WEDNESDAY. THE RESULT WILL BE A DRY AIRMASS EAST OF THE DIVIDE.
SOME LINGERING SNOW SHOWERS WILL EXIST OVER THE HIGHER MOUNTAINS
TODAY...THEN GENERALLY DRY CONDITIONS ARE EXPECTED FROM TONIGHT
THROUGH THANKSGIVING MORNING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING WYZ002-003.

&&

SHORT TERM...KPL
LONG TERM...SKRBAC
AVIATION...MCDONALD
FIRE WEATHER...KPL
Hazardous weather outlook, Nov 22, 5:00 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST TUE NOV 22 2011

WYZ001>020-022>030-231200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST TUE NOV 22 2011

...HIGH WIND WARNING FOR THE CODY FOOTHILLS AND ABSAROKA MOUNTAINS
TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG TO POTENTIALLY DAMAGING WINDS ARE EXPECTED ACROSS THE CODY
FOOTHILLS AND PARTS OF THE ABSAROKA MOUNTAINS. WIND GUSTS COULD
EXCEED 75 MPH THROUGH THIS AFTERNOON.

ADDITIONALLY...AREAS OF FOG ARE EXPECTED THIS MORNING ACROSS
THE UPPER GREEN RIVER BASIN INTO PARTS OF NORTHERN SWEETWATER
COUNTY. VISIBILITIES BELOW ONE MILE WILL BE COMMON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY STRONG WINDS ARE POSSIBLE ACROSS SWEETWATER COUNTY AND THE WIND
RIVER BASIN FRIDAY AFTERNOON AND EVENING. VERY STRONG WINDS ARE ALSO
POSSIBLE AGAIN ALONG THE CODY FOOTHILLS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINDS ABOVE 50 MPH OR ANY
DAMAGE THAT OCCURS DUE TO THE STRONG WINDS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Nov 22, 11:50 AM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1150 AM MST TUE NOV 22 2011

WYZ015-026-222100-
UPPER GREEN RIVER BASIN-WIND RIVER MOUNTAINS EAST-
1150 AM MST TUE NOV 22 2011

AREAS OF FOG STILL PERSIST LATE THIS MORNING INTO THE AFTERNOON
HOURS FROM SOUTH PASS INTO THE FARSON EDEN AREA.  THE FOG IS
BEGINNING TO DISSIPATE AT THE LOWER ELEVATIONS...BUT IS LIKELY TO
CONTINUE THROUGH MID AFTERNOON AROUND SOUTH PASS.  VISIBILITY WILL
BE QUITE LIMITED IN LOCATIONS ALONG HIGHWAY 28. PLEASE SLOW DOWN
AND USE LOW BEAMS ON THE POTENTIALLY SLICK ROADS.

MCDONALD
Special weather statement, Nov 22, 12:01 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1201 PM MST TUE NOV 22 2011

WYZ014-015-026-222100-
UPPER GREEN RIVER BASIN-WIND RIVER MOUNTAINS EAST-
WIND RIVER MOUNTAINS WEST-
1201 PM MST TUE NOV 22 2011

AREAS OF FOG STILL PERSIST LATE THIS MORNING INTO THE AFTERNOON
HOURS FROM SOUTH PASS INTO THE FARSON EDEN AREA.  THE FOG IS
BEGINNING TO DISSIPATE AT THE LOWER ELEVATIONS...BUT IS LIKELY TO
CONTINUE THROUGH MID AFTERNOON AROUND SOUTH PASS.  VISIBILITY WILL
BE QUITE LIMITED IN LOCATIONS ALONG HIGHWAY 28. PLEASE SLOW DOWN
AND USE LOW BEAMS ON THE POTENTIALLY SLICK ROADS.

MCDONALD
Special weather statement, Nov 22, 12:21 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1221 PM MST TUE NOV 22 2011

WYZ019-222300-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
1221 PM MST TUE NOV 22 2011

WINDY CONDITIONS WILL CONTINUE THIS AFTERNOON ALONG HIGHWAY
135 FROM BEAVER RIM TO SWEETWATER STATION AND HIGHWAY 287/789 FROM
SWEETWATER STATION TO MUDDY GAP.  WIND OF 25 TO 35 MPH WITH GUSTS
NEAR 50 MPH ARE LIKELY TO BE ENCOUNTERED BY TRAVELERS ALONG THESE
ROADS.  MOTORISTS WITH HIGH PROFILE VEHICLES AND THOSE TOWING LIGHT
TRAILERS SHOULD PARTICULARLY TAKE CARE AS STRONG CROSS WIND IS
POSSIBLE THROUGH THE AFTERNOON HOURS.

BERC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
November 22, 12:45 PM MST to 4:05 PM MST
Where
Absaroka Mountains forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

High Wind, Cody Foothills

When
November 22, 4:07 PM MST to 4:37 PM MST
Where
Cody Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354604, 354605.